Wyoming, 2014

Hail in Wyoming, June 10, 2014

June 10, 2014 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm produced quarter size hail over southwestern Campbell County and a brief funnel cloud south of Wright.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced quarter size hail over southwestern Campbell County and a brief funnel cloud south of Wright.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 10, 3:36 PM MST, 29 minutes earlier.

Area forecast discussion, Jun 10, 3:36 PM MST, 29 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
436 PM MDT TUE JUN 10 2014

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 154 PM MDT TUE JUN 10 2014

CURRENT SURFACE ANALYSIS PLACES LARGE LOW CENTERED NEAR THE NORTH
END OF LAKE WINNIPEG...WHILE COLD FRONT DROOPS DOWN ACROSS NODAK
BEFORE SLICING THROUGH NORTHWEST SOUTH DAKOTA INTO NRN WYOMING.
UPPER LEVEL ANALYSIS PLACES SPLIT FLOW TO THE EAST OF THE AREA
WHILE A POTENT LITTLE SHORT WAVE CONTINUES TO SLIDE THROUGH
WESTERLY FLOW NOW PUSHING OVER WRN WYOMING. THIS...AND THE
AFOREMENTIONED FRONT...WILL BE THE MAIN FOCUS FOR OUR LATE
DAY/OVERNIGHT CONVECTION.

FOR THIS AFTERNOON INTO TONIGHT...SHORT WAVE WILL CONTINUE ITS
EASTERLY PROGRESSION TOWARDS THE AREA WITH CONVECTION DEVELOPING
MAINLY OVER THE NRN/WRN CWA LATE AFTERNOON BEFORE INCREASING IN
COVERAGE AND SPREADING EASTERLY OVERNIGHT. MODELS HAVE BEEN VERY
CONSISTENT WITH SHOWING STRONG SHEAR (~40-55KT 0-6KM BULK) OVER
MUCH OF THE CWA WITH MODERATE INSTABILITY. WITH THIS...WILL HAVE
TO BE CONCERNED ABOUT SEVERE STORMS WITH LARGE HAIL/DAMAGING WIND
GUSTS.

ON WEDNESDAY...CHANCES FOR SHOWERS/THUNDERSTORMS CONTINUE THROUGH
THE DAY AS THE NEXT SHORT WAVE SWINGS OVER THE AREA AND FRONTAL
BOUNDARY SHIFTS TOWARDS THE SOUTH/EAST. THIS WILL ALSO BRING
NOTABLY COOLER CONDITIONS TO MOST OF THE AREA WITH THE EXCEPTION
OF FAR SOUTH CENTRAL SD WHERE TEMPS MAY HAVE A CHANCE TO WARM
BEFORE FROPA. WAVE SLIDES EAST BY EVENING WITH DRY CONDITIONS
EXPECTED OVERNIGHT.

&&

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 154 PM MDT TUE JUN 10 2014

HIGH PRESSURE WILL KEEP CONDITIONS DRY AND MILD ON THURSDAY BETWEEN
WEATHER SYSTEMS.  A BROAD SLOW MOVING TROUGH WILL MOVE INTO THE
NORTHERN PLAINS THURSDAY NIGHT BEGINNING A FIVE DAY PERIOD OF
UNSETTLED CONDITIONS.  SOMEWHAT DRIER WEATHER IS EXPECTED SUNDAY
WHEN THE DOMINANT TROUGH MOVES INTO THE EASTERN DAKOTAS...BUT THE
NEXT SYSTEM WILL FILL IN WITH CLOUDS AND MORE CHANCES FOR
PRECIPITATION FOR EARLY NEXT WEEK.  THE BEST CHANCE FOR
PRECIPITATION FRIDAY AND SATURDAY WILL BE ACROSS NORTHEAST WYOMING
AND NORTHWEST SOUTH DAKOTA.  THE NEXT SYSTEM IS FORECAST TO DIG A
LITTLE DEEPER SOUTH AND WILL LIKELY PRODUCE SHOWERS AREA WIDE MONDAY
AND TUESDAY.  MODEL SOLUTIONS FOR THE NORTHERN PLAINS ARE IN
REASONABLY GOOD AGREEMENT THROUGH SUNDAY AND THEN BEGIN TO DIVERGE
FOR EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 433 PM MDT TUE JUN 10 2014

TSRA OVER WY WILL SPREAD ACROSS WESTERN SD THROUGH THE EVENING
HOURS. HAIL AND GUSTY WINDS WILL OCCUR WITH THE STRONGEST STORMS
ALONG WITH LOCAL IFR CIGS/VSBYS. AREAS MVFR CIGS WILL DEVELOP
BEHIND THE STORMS LATER TONIGHT INTO WEDNESDAY WITH LESS ORGANIZED
SHRA/TSRA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...77
LONG TERM...CARPENTER
AVIATION...HELGESON
Hazardous weather outlook, Jun 10, 9:30 AM MST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1030 AM MDT TUE JUN 10 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-111300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1030 AM MDT (1130 AM CDT) TUE JUN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL DEVELOP OVER NORTHEAST WYOMING INTO FAR
WESTERN SOUTH DAKOTA BY LATE THIS AFTERNOON...WITH THUNDERSTORMS
INCREASING IN COVERAGE AND SPREADING EAST TONIGHT. THERE IS A SLIGHT
RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE OVER NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA...WITH LARGE HAIL AND DAMAGING WIND
GUSTS AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH
MONDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME...THOUGH A FEW SEVERE STORMS WITH LARGE HAIL OR DAMAGING WIND
GUSTS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The Riverton/Lander radar (KRIW), 214 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Campbell

When
June 10, 4:05 PM MST
Where
Campbell County, 15.91 mi SW of Savageton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.680, -105.970

Funnel Cloud, Campbell

When
June 10, 4:50 PM MST
Where
Campbell County, 15 mi SSW of Wright
Reported by
Storm Chaser
Coordinates
43.549, -105.605

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516105, 516106.